A coroner rules gross failures and neglect lead to a woman's death at a Birmingham hospital
Gross failures and neglect contributed to the death of a grandmother-of-five after a routine procedure went wrong at a Birmingham hospital, a coroner ruled.
Rosemary McFarlane, 64, died after being given a chemical that was 10 times the recommended concentration, which burned her lungs and killed her.
She was the only patient to be given a phosphate-buffered saline solution at Heartlands Hospital last year.
The coroner recorded a narrative verdict at Birmingham Coroner's Court.
Michele Paduano, West Midlands' health correspondent
This is not the first time the Heart of England Trust has failed to carry out proper drugs checks.
Baljit Singh Sunner and Paul Richards died in 2007 after being given five times the correct dose of a fungicide amphotericin.
The coroner ruled neglect had contributed to their deaths too.
A year earlier another patient died after being given a muscle-relaxing drug called suxamethonium instead of lignocaine.
An external consultant who reviewed the trust's safety in 2007 said the hospital was no more or less safe than others.
The hospital's chief executive Mark Goldman said a Care Quality Commission review this year had not raised any safety concerns.
There have long been concerns about an NHS no-blame culture making staff complacent.
Mr Goldman agreed today that until staff took individual responsibility for their actions, avoidable deaths would happen.
Mrs McFarlane, of Kings Hurst, Birmingham, had a lung condition that affected her breathing and needed a routine test called a bronchoscopy to check her lungs, the inquest heard.
To perform the test she was given a phosphate solution, but due to the high concentration it burnt her lungs.
The inquest heard that medical staff failed to notice a "10x" label on the bottle, which referred to the concentration of the solution which they took to be a single concentration.
Pathologist Adrian Warfield said this was the "pivotal moment" that led to her suffering from pneumonia, which led to her death on 22 August 2008, 10 days after she was given the chemical.
Her daughter Anne Marie Tranter told the inquest how Dr Adel Mansur told her there had been "a terrible mistake".
She said he went down on his knees, held her hand and said he was very sorry for what he had happened.
The coroner Aidan Cotter said it was difficult to imagine a more painful death and added: "We trust you to inject things into us.
"The thought that some people in the NHS do not check what you give us is appalling."
He said after the incident, no-one had checked for up to 14 hours as to whether there was an anti-dote.
The family is calling for a public inquiry to prevent further mistakes
The family solicitor Guy Forster said a civil action on behalf of the family was likely to follow.
He said the McFarlane family were calling for a public inquiry because the Heart of England NHS Foundation Trust had only conducted an internal investigation so far.
He said: "The trust says lessons have been learned but it's important the lessons are shared with other trusts so that no other family has to go through what the McFarlanes have."
Dr Mark Goldman, chief executive of Heart of England NHS Foundation Trust, said: "We accept the coroner's verdict and deeply regret this tragic incident and again wish to apologise to Mrs McFarlane's family."
He said changes had been made to the bronchoscopy procedure to ensure there would be no repeat of what happened to Mrs McFarlane.
Mr Cotter previously accused the trust of neglect over two cancer patients' deaths in July 2007.
Baljit Singh Sunner, 36, of Stechford and Paul Richards, 35, of Sutton Coldfield, died on 21 July 2007 at Heartlands Hospital after being given five times the recommended dose of a drug.
This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.